Advertisement
Mayo Clinic Proceedings Home

Delayed Rhabdomyolysis After Ecstasy Use

      To the Editor: We describe a case of delayed rhabdomyolysis that occurred after ingestion of 3,4-methylenedioxymethamphetamine (MDMA), also known as ecstasy. An illicit “designer” drug, MDMA is becoming increasingly popular among adolescents and young adults at “raves,” intense and prolonged dance parties. The drug's properties include induction of a euphoric mood, increased sensuality, and a feeling of closeness to others.
      • Cunningham M
      Ecstasy-induced rhabdomyolysis and its role in the development of acute renal failure.
      An analogue of amphetamine, MDMA shares properties with both amphetamines and hallucinogenic drugs (ie, users experience increased energy and perceptual alterations). Common short-term adverse effects include diaphoresis, tachycardia, fatigue, and muscle spasms. Adverse effects include fatal heat injury, fluid and electrolyte depletion, and central nervous system, cardiac, muscular, renal, and hepatic dysfunction. Death related to MDMA use is most often attributed to profound disturbances in thermoregulation (ie, heatstroke).
      • Schwartz RH
      • Miller NS
      MDMA (ecstasy) and the rave: a review.
      Early rhabdomyolysis, in association with hyperthermia, is a fairly common complication among MDMA users.
      • Chan TC
      • Evans SD
      • Clark RF
      Drug-induced hyperthermia.
      Following is a case report of a patient who developed severe and unexpected rhabdomyolysis approximately 55 hours after MDMA ingestion.
      Report of a Case.—An 18-year-old man was admitted to the hospital in an unconscious state after allegedly ingesting, 4 to 5 hours earlier, 2 ecstasy tablets and approximately 6 L of water. The patient had been at a dance party, was found unconscious, and did not regain consciousness after friends poured cold water on him. During transport by friends to the hospital, the patient allegedly experienced 2 convulsions and 1 episode of vomiting.
      In the emergency department, the patient had a third episode of generalized tonic-clonic seizures that responded promptly to administration of benzodiazepines. Axillary and rectal temperatures were 34.5°C and 35.8°C, respectively; blood pressure was 124/82 mm Hg; pulse was 47 beats/min; and spontaneous respiration was 20 breaths/min. Pupils were bilaterally dilated at 6 mm and sluggish; there was no papilledema. The patient's impaired consciousness limited neurologic examination. Other physical findings were unremarkable.
      Results of laboratory studies at admission indicated a serum sodium level of 115 mEq/L; potassium, 3.1 mEq/L; chloride, 87 mEq/L; carbon dioxide, 14 mEq/L; creatine phosphokinase (CPK), 4403 U/L; calcium, 7.8 mg/dL; phosphorus, 2.2 mg/dL; aspartate aminotransferase (AST), 137 U/L; alanine aminotransferase (ALT), 81 U/L; serum osmolality, 242 mOsm/kg; urine osmolality, 575 mOsm/kg; and urine sodium, 98 mEq/L. Serum levels of troponin I, blood urea nitrogen (BUN), creatinine, magnesium, albumin, and alkaline phosphatase were within normal limits. A urine toxicology screen, obtained in the emergency department close to the time of the seizure, was positive for cannabinoids (133 ng/mL) and amphetamines (>8000 ng/mL). Computed tomographic head scan was normal except for chronic sinusitis.
      Supportive treatment was initiated immediately. The patient was intubated and sedated with benzodiazepines and propofol. Initially, 200 mL of 3% saline was administered intravenously due to profound hyponatremia and seizure; this was later changed to normal saline at 150 mL/h.
      On the second day of hospitalization (approximately 35 hours after ingestion of ecstasy), propofol was stopped, the patient attained consciousness, and he was extubated. The patient confirmed MDMA use and denied preexisting health problems and personal or family history of muscle disease. After extubation, his only complaint was difficulty with fine motor movements of his upper extremities. At this point, previously abnormal laboratory values began to normalize. Intravenous hydration was discontinued, and the patient resumed oral intake. The treatment team planned to discharge the patient the following day after he had a consultation with a substance abuse specialist.
      On the third day of hospitalization (55 hours after ingestion of MDMA), the patient complained of generalized muscle pain. Physical examination indicated diffuse muscle tenderness with no neurologic deficits, laboratory studies indicated a CPK level of 33,404 U/L, and vigorous intravenous hydration with normal saline and bicarbonate was started. During the next 24 hours, the patient's CPK peaked at 116,032 U/L. His liver enzyme levels peaked on day 5 (AST, 830 U/L; ALT, 206 U/L). Throughout hospitalization, the patient's BUN and creatinine levels remained within normal limits due to vigorous hydration and urine output of more than 200 mL/h.
      By the sixth day, all laboratory values had improved. The patient's temperature had normalized shortly after admission. Potassium levels also returned to normal. Amphetamine levels were not reassessed after admission, and urine and serum myoglobin levels were not measured. The patient was discharged on the seventh day and did not return for scheduled follow-up.
      Comment.—Early rhabdomyolysis associated with MDMA use
      • Chan TC
      • Evans SD
      • Clark RF
      Drug-induced hyperthermia.
      may be due to (1) hyperthermia; (2) increased energy use (eg, dancing); and/or (3) crush injury (eg, when a patient has been unconscious for a lengthy period of time). Ambient temperature, motor activity, metabolic regulation, autonomic vascular changes, and central disturbances in thermoregulation all contribute to profound MDMA-induced elevations in core body temperature.
      • Chan TC
      • Evans SD
      • Clark RF
      Drug-induced hyperthermia.
      Rhabdomyolysis has been identified as an important factor in acute renal failure, accounting for 5% to 25% of all cases.
      • Cunningham M
      Ecstasy-induced rhabdomyolysis and its role in the development of acute renal failure.
      In the current case, the onset of dramatic CPK elevation was delayed (ie, 55 hours after ingestion). Initial abnormal CPK levels were attributed to multiple seizures and had begun to resolve. In the literature, we found 1 report of delayed rhabdomyolysis (30 hours after hospital admission) in association with MDMA use. However, this case was associated with a comorbid pneumonia and accompanying fever that lasted 18 hours and resolved only 3 hours before the rise in CPK, which peaked at 84,800 U/L.
      • Lehmann ED
      • Thom CH
      • Croft DN
      Delayed severe rhabdomyolysis after taking “ecstasy” [letter].
      Our case illustrates other potential complications of ecstasy use, including hyponatremia and hepatic dysfunction. The initial sodium level was 115 mEq/L, which normalized within 24 hours with intravenous hydration. Liver dysfunction, a potential complication of MDMA use, may culminate in acute liver failure that requires transplantation.
      • McCarthy M
      • Wilkinson ML
      Recent advances: hepatology.
      The mechanism of MDMA-induced hepatic damage remains unclear, although the severity does not seem to correlate with the amount or frequency of use.
      • Brauer RB
      • Heidecke CD
      • Nathrath W
      • et al.
      Liver transplantation for the treatment of fulminant hepatic failure induced by the ingestion of ecstasy.
      In conclusion, MDMA is not a harmless recreational drug. Even 1-time ingestion in a susceptible individual can have severe consequences (eg, severe rhabdomyolysis, acute renal failure, hyponatremia, fulminant liver failure). Delayed rhabdomyolysis after ingestion of MDMA is rare, and its occurrence underscores risks to patients using this drug.

      REFERENCES

        • Cunningham M
        Ecstasy-induced rhabdomyolysis and its role in the development of acute renal failure.
        Intensive Crit Care Nurs. 1997; 13: 216-223
        • Schwartz RH
        • Miller NS
        MDMA (ecstasy) and the rave: a review.
        Pediatrics. 1997; 100: 705-708
        • Chan TC
        • Evans SD
        • Clark RF
        Drug-induced hyperthermia.
        Crit Care Clin. 1997; 13: 785-808
        • Lehmann ED
        • Thom CH
        • Croft DN
        Delayed severe rhabdomyolysis after taking “ecstasy” [letter].
        Postgrad Med J. 1995; 71: 186-187
        • McCarthy M
        • Wilkinson ML
        Recent advances: hepatology.
        BMJ. 1999; 318: 1256-1259
        • Brauer RB
        • Heidecke CD
        • Nathrath W
        • et al.
        Liver transplantation for the treatment of fulminant hepatic failure induced by the ingestion of ecstasy.
        Transpl Int. 1997; 10: 229-233